HAMILTON COUNTY, TN – The Hamilton County Health Department would like to alert the public of an abnormal spike in non-fatal and fatal overdoses in young children. Throughout the last few months, our hospitals and local law enforcement have treated an alarming amount of adolescent children for illicit drug exposure – causing the Health Department and our community partners to raise the alarm. Fentanyl is 50 times more potent than heroin, 100 times stronger than morphine, and is a public health threat. Overdoses in children are exceptionally rare. In recent years, Hamilton County has never seen an overdose spike like this in young children. The number of overdoses that have occurred in children from suspected fentanyl, opioids, or other illicit drugs is a cluster of concern.
If you or someone in your home uses illicit drugs while living with a child, proper precautions should be in place to reduce the risk of an accidental overdose.
If someone in the home uses illicit drugs despite all recommendations, please make sure no children are present. Any fumes or powders inhaled can be fatal to a child.
If you have naloxone, keep it in a place where family, friends, and close contacts can easily locate it in an emergency. If you have naloxone, advise family and friends on how to administer it in the event of accidental exposure or overdose.
If you are a caretaker that is struggling with substance misuse, help is available. Please call/text the Tennessee REDLINE at 800-889-9789.
If you suspect that a child has been exposed to fentanyl or other opioids, administer naloxone if available and call 911 immediately. Naloxone can be given to people of all ages including infants. Early signs of fentanyl exposure might be hard to notice in a young child. According to the FDA, drowsiness is among the reported symptoms and can be misinterpreted as a tired child.
Other signs that a child might have been exposed to fentanyl and is overdosing include:
• Difficulty breathing
• Drooling or dry mouth
• Swollen face, tongue, or throat
• High body temperature
• Muscle stiffness
• Shortness of breath
Substance use disorders that affect parents and other caregivers can have negative and potentially deadly effects on the health, safety, and well-being of children. According to the TBI, a drug-endangered child is one whose brain or body has been affected because of their parent’s use of drugs or alcohol during pregnancy or is a child living in a home where drugs are being abused or illegally made and sold. Residents with legitimate concerns about a child’s safety should report it immediately. Reports can be made to the Tennessee Department of Children’s Services online at https://apps.tn.gov/carat/ or by calling their hotline at 877-237-0004. Please call 911 if there is a life-threatening emergency. Information regarding naloxone, overdose prevention, and more can be found in the Hamilton County drug overdose resource guide.
Questions? Call The Health Department Hotline at 423-209-8383.
For Health Department information visit: Health.HamiltonTN.gov
For more information on Harm Reduction visit: Six Essential Tips for Safer Drug Use | Drug Policy Alliance
• Narcan can be purchased at most pharmacies and is available for free at some community organizations.